• Written By:
    Ocular Pathology/Oncology

    This is the largest case series assessing ocular immune-related adverse events (IRAE) in patients treated with immunotherapy agents nivolumab and ipilimumab

    Study design

    This retrospective study included 1,474 patients who received nivolumab with or without ipilimumab. Patients were treated at a single center between January 2010 to August 2018.

    Outcomes

    Fifteen patients (1%) developed immune-related adverse events. Metastatic cutaneous melanoma was noted in 12 patients; 2 were cases of uveal melanoma and 1 was a non-small-cell lung carcinoma.

    Researchers observed ocular toxicities such as ocular myasthenia, corneal punctate epithelial erosions, subconjunctival hemorrhage, corneal perforation, uveitis, hypotony maculopathy, cystoid macular edema, serous retinal detachment, choroiditis, Vogt-Koyanagi-Harada-like syndrome, optic neuritis and melanoma-associated retinopathy. This is the first report of optic neuritis as an IRAE associated with immunotherapy.

    Limitations

    The study did not mention whether patients were regularly monitored for ocular adverse events. Without regular check-ups, it is possible that mild symptoms may have been missed.

    Clinical significance

    The development of effective immunotherapy is one of the most significant recent advancements in oncology and its use is becoming more widespread. It is important that ophthalmologists recognize and treat potential ocular side effects associated with these drugs.